Mixing these drugs could increase the risk of side effects including stomach bleeding or kidney problems
07:57, 17 May 2026Updated 09:33, 17 May 2026

The NHS has shared advice on what drugs shouldn’t be mixed with ibuprofen(Image: Getty)
The NHS has advised against taking certain medications alongside commonly prescribed drug. Over-the-counter painkillers are a lifeline for millions of people managing everyday aches and ailments.
Everyday complaints such as headaches, back pain, and cold symptoms can often be eased with standard painkilling treatments. Ibuprofen is one of Britain’s most widely used painkillers, ranking amongst the most popular medicines available to buy without a prescription.
Sold under several brand names including Nurofen, Calprofen, and Ibuleve, it belongs to a group of medicines known as nonsteroidal anti-inflammatory drugs, commonly referred to as NSAIDs. The drug works by blocking hormones that cause inflammation and pain throughout the body, treating a wide range of conditions from back pain and period pain to toothache and symptoms of cold, flu, or COVID-19.

“Common” adverse reactions to ibuprofen include indigestion and stomach discomfort(Image: Getty)
However, as with any medicine, knowing how to use ibuprofen correctly is vital in order to avoid potentially harmful side effects. This includes being careful when taking ibuprofen alongside other treatments, as they could interact negatively.
On its website, the NHS said: “Ibuprofen does not mix well with some medicines.” As a result, the health body has urged people not to take ibuprofen at the same time as other NSAIDs. This includes aspirin and naproxen, which when combined with ibuprofen, can increase the risk of side effects including stomach bleeding or kidney problems.
“Common” side effects of ibuprofen include:
- Indigestion and stomach pain
- Feeling sick and being sick
- Headaches
- Rashes
- Feeling dizzy
- Diarrhoea or constipation
Meanwhile, more serious but less common side effects can include:
- Stomach ulcers or bleeding in your stomach – signs include tummy pain, breathlessness, pale skin, vomiting blood or passing black, sticky, tar-like poo
- An allergic reaction (anaphylaxis) – symptoms include a swollen throat or tongue, a raised, itchy rash or difficulty breathing
- Kidney problems – signs include breathlessness, blood in your pee or swelling in your ankles, feet or hands
The NHS has warned: “The risk of serious side effects is higher if you’re taking a high dose of ibuprofen or taking it for a long time.”

Ibuprofen is a commonly taken painkiller in the UK(Image: Getty)
It’s also important to be aware of medicines that might not obviously appear to be NSAIDs. “NSAIDs are also used in medicines you can buy from pharmacies, such as cough and cold remedies,” the NHS noted.
“Before taking any other medicines, check the label to see if they contain aspirin, ibuprofen or other NSAIDs.”
For your own safety, it is advisable to let your GP know if you are taking any of the following medicines before starting any form of ibuprofen:
- Blood-thinning medications, including warfarin
- Treatments for high blood pressure
- Steroid medicines such as betamethasone, dexamethasone, hydrocortisone or prednisolone
- Antibiotic medications including ciprofloxacin, levofloxacin, moxifloxacin, norfloxacin or ofloxacin
- Anti-depressants such as citalopram, fluoxetine, fluvoxamine, venlafaxine, paroxetine or sertraline
- Diabetes medicines including gliclazide, glimepiride, glipizide or tolbutamide
Furthermore, mixing ibuprofen with ginkgo biloba supplements should be avoided as it can “increase the chance of bleeding”. The NHS recommends seeking urgent medical attention or calling 111 if you have been taking ibuprofen and notice:
- Dark-coloured stools or blood in your vomit – possible signs of stomach bleeding
- Swollen ankles, blood in your urine or no urination at all – potential indicators of kidney problems
Other NSAIDs include diclofenac, celecoxib, mefenamic acid, etoricoxib, and indomethacin.